Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 122, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2000, 5:02 PM EDT for Otsego County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 14, 2000, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Otsego County, NY
The radar
The Albany radar (KENX), 51 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:05 PM EDT | Thunderstorm Wind 52 E | Westford, NY | A tree was reportedly blown down by thunderstorm winds. Large hail of an unspecified size was also reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 142102 SVRBGM NYC077-142200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 502 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTSEGO COUNTY IN CENTRAL NEW YORK. * UNTIL 600 PM EDT. * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL...NEAR COOPERSTOWN...OR ABOUT OVER WESTFORD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHERRY VALLEY AROUND 520 PM EDT. THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS STORM. TAKE SHELTER UNTIL THE STORM PASSES. WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS. LAT...LON 4266 7492 4254 7475 4290 7417 4309 7443 $$ SPORER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 14, 3:20 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT FRI JUL 14 2000 SHWR/TSRA ACVTY CONTG E FM WRN NY INTO THE OH VLLY. THE BULK OF THE CNVTN CONTS TO DVLP TO THE S AND E IN OH TWD WV AND WRN PA. SOME SCTD ACVTY HEADING E TWD CNTRL NY. IN ADDTN...SOME ISLD ACVTY FIRING OVR THE HIGHER TERRAIN OF THE WESTERN CATSKILLS AND POCONOES. THE ACVTY IN WRN NY WAS FORMING IN ADVANCE OF AN APPRCHING UPR LVL WAVE AND ASSCTD SFC TROF. THIS FEATURE WILL CONT TO WORK E AND AMPLFY WHICH IN TURN WILL LEAD TO A MAJOR CUT OFF LO FORMG AT MID-UPR LVLS OVR PA BY SAT EVE. SHWR AND TSRA WILL MOV INTO THE REGION THE REST OF THE AFTRN AND EVE. IT MAY WIND DOWN A BIT LATER IN THE EVENING AFTER SUNSET. HOWEVER...COUNTERING THE USUAL DIURNAL DECREASE IN CONVTN WILL BE THE HGHT FALLS AND MIDLVL LIFTG ASSCTD WITH THE AMPLFING UPR LVL LO. THUS...ACVTY MAY FLARE UP ACRS REGION AGAIN OVRNGT. WILL GO LIKELY POPS SHRA/TSRA TONIGHT. ONE OR TWO CELLS THIS EVE CUD PRODUCE LOCALIZED FLOODING PROBLEMS...NOT ENUF FOR AN FFA. WILL HNDL IN THE ESF THAT WILL BE WRITTEN MAINLY FOR THE POTENTIAL HVY RAIN EVENT ON SAT INTO SAT NGT. NOW ON TO SAT-SAT NGT. UPR LVL LO CLOSES OFF OVR PA. THE EFFECT OF THIS WILL BE TO BACK THE LL FLO TO THE SE THRU THE TROPOSPHERE . A N-S ORIENTED SERLY LLJ DVLPS AT 850 MB WHICH TOPS 40 KTS ON SOME MODELS. THE WINDS AT THE LL/S WILL BE STRGR THAN THE WINDS AT MID LVLS...A KEY FACTOR IN DVLPG SLOW-MOVING MTN-HUGGING TSRA WHICH WILL BE EMBEDDED IN A LARGER AREA OF SHWRS. WHERE EVER THE LLJ SETS UP WILL BE THE FOCUS FOR THE STRGEST LL MOISTURE TRANSPORT AND DESTAB. THIS MOISTURE TRANSPORT AND DESTABILIZATION WILL BE FOCUSED INTO A HIGHLY DVRGT ENVRNMENT ON THE E AND N SIDE OF THE DVLPG UPR LVL LO. ALL MODELS SHOW QPF MAXES FM 2-3 INCHES. MODEL DIFF/S SHOW UP IN THE POSITIONING OF THE UPR LVL LO WITH THE AVN THE FARTHEST S. THE ETA/MESO-ETA IS FARTHEST N. THE NGM IS IN THE MIDDLE WITH BOTH MODELS TRENDING TWD THE NGM SOLTN USING THE AWIPS D_PROG_DT FEATURE. NGM MIGHT HAVE THE BEST SOLTN FOR THE MASS FIELDS. WITH THE AVN FARTHEST S...HEAVIEST PRECIP IS S OF CWA. FOR NOW...BASED ON TRENDS WILL GO WITH THE FARTHER N SOLTN/S. THE NGM NAILS NE PA HARD WITH THE ETA HITTING OUR SERN ZONES THE HARDEST WITH NR 3 INCHES AMNTS. OUR MM5 RUN WAS VERY SIMILIAR TO THE NGM WITH THE HEAVIEST IN NC PA WITH AMNTS OVR 5 INCHES! THIS IS PROBABLY OVRDONE AND NOT REPRESENTATIVE OF A BASIN AVE. BASIN AVE QPF PROBABLY WILL RUN ARND 2 INCHES OVR A WIDE AREA BY SUN AM. THIS IN ITSELF WON/T BE ENUF TO PRODUCE WIDESPREAD FLOODING. I AM MORE CONCERNED ABT THE LOCALLY HIGHER AMNTS THAT LIKELY WILL FALL OVR SOME OF OUR HILLY TERRAIN. THINK LOCALIZED FLASH FLOODING IS A POSSIBILITY SOMEWHERE IN MY CWA SAT-SAT NGT WITH ISOLD AMNTS UP TO 4 OR 5 INCHES PSBL. TOO ERLY FOR A WATCH SINCE IT CUD SET UP ANYWHERE IN MY CWA SO WILL OPT FOR AN ESF TO COVER POTENTIAL. SUNDAY INTO EARLY NEXT WEEK WILL SEE IMPROVING CONDITIONS AS THE UPR LVL LO GETS SHEARED OUT. TEMPS LOOK LIKE THEY WILL REMAIN BLO NORMAL THOUGH. IT IS INTERESTING TO POINT OUT THAT AT BGM THIS JULY/S AVE 8 TEMP SO FAR IS 1.3 DEGREES BELOW THE RECORD FOR THE COLDEST JULY WHICH WAS 65.5 DEGREES IN JULY 1971. THE MRF SHOWS YET ANTHR CUT OFF LO DROPPING INTO THE NERN US BY DAY 10! .BGM...NONE. NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:56 PM EDT | Flash Flood Warning | BGM | Onondaga | 94 min |
| Jul 14, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 42 min |
| Jul 14, 5:45 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 30 min |
| Jul 14, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 61 min |
| Jul 14, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Seneca, Tompkins | 46 min |
| Jul 14, 7:26 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.